Lake Huron, 2023

Waterspout in Lake Huron, July 18, 2023

July 18, 2023 · NWS APX · 1 event in 1 county or zone

A strong thunderstorm formed over Michigan's eastern upper peninsula during the late morning and moved southeast over Lake Huron, producing a waterspout that was observed near Mackinac Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong thunderstorm formed over Michigan's eastern upper peninsula during the late morning and moved southeast over Lake Huron, producing a waterspout that was observed near Mackinac Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 18, 9:48 AM EST, 57 minutes earlier.

Area forecast discussion, Jul 18, 9:48 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1048 AM EDT Tue Jul 18 2023

.UPDATE...
Issued at 1047 AM EDT Tue Jul 18 2023

Inherited forecast in excellent shape with no significant changes
needed. Maintenance of overhead troughing and lingering low level
moisture, combined with increasing solar contribution, should again
support the development of some scattered showers in our favored
maximum convergence areas of eastern upper and northeast lower
Michigan this afternoon. Just enough low level instability and
deep enough convective cloud depths to support an isolated
thunderstorm or two...but definitely nothing severe expected.
Otherwise, vast majority of the area will remain dry. A seasonably
cool day, with highs expected to range through the 70s.

&&

.NEAR TERM...(Today through Tonight)
Issued at 321 AM EDT Tue Jul 18 2023

...Diurnal convection north and east today...

High Impact Weather Potential...minimal. A few non-severe
t-storms again possible.

500mb troffing remains over the northern lakes during the day
today, before finally shifting eastward tonight. This will
maintain coolish temps aloft and correspondingly steepish lapse
rates. With strong diurnal heating, and lake breezes as triggers,
we should be able to generate some convection again today.

Presently, shortwave energy digging across central Superior is
helping support a band of sct showers from the Keweenaw to the
Straits. This will lead to some early morning showers, mainly in
eastern upper MI. Diurnal instability will build toward 300-500
j/kg in eastern upper/ne lower MI, perhaps a smidge higher near
APN. We've had little issue turning similar instability the last
day or two, into reasonable convective coverage in the afternoon
and early evening. This is particularly the case in the along the
border between Chippewa and Mackinac Cos, where all sorts of lake
breezes will be available. Will kick a small area up to likely
pops over far eastern upper MI. A stray TSRA still seems like a
reasonable possibility. Nw lower MI will be somewhat shadowed by
Lake MI, with drier BL air in place and somewhat warmer temps
aloft. This area should stay dry. A few showers could linger into
mid/late evening in parts of eastern upper and far northern lower
MI. But should shut down faster than they did early this morning,
as the upper trof shifts eastward and heights aloft increase.

Light winds tonight will again leave us susceptible to at least
patchy fog.

Max temps near 70f north to upper 70s far se. Lows tonight upper
40s to mid 50s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 321 AM EDT Tue Jul 18 2023

HIGH IMPACT WEATHER POTENTIAL: Low-moderate...storms Wednesday-
Thursday, heavy rain potential Thursday?

PATTERN SYNOPSIS/FORECAST:

Anomalous troughing slowly beginning to peel away this evening...as
progressive upstream troughing forces ridging into the central
Plains. Main upstream niblet in question is punching across the
Canadian rockies into Saskatchewan as of 2z. NW-SE oriented
confluence zone extends into the Upper Midwest...with a handful of
niblets rotating around the core of the upper low; one trekking
across the CWA as of 2z...with another swirling down through western
Ontario. Not surprisingly....upper jet is strengthening in the
vicinity of the confluence zone (increasing to 100kts)..with surface
high pressure slipping into the Upper Midwest beneath it.
Subtropical ridge otherwise remains steadfast over the SW US...with
EMLs extending into the central/southern Plains...and up into
Saskatchewan ahead of that dynamic trough. Though some weak moisture
continues to feed down into the upper Great Lakes around the upper
low...bulk of the moisture still remains to our south and
southwest...where the bulk of the convective activity is
found...along and south of a BCZ extending from the parent low near
James Bay...down through the OH Valley into Kansas...and back up to
that next system over Saskatchewan.

Upper low to continue to slowly rotate out of the area...as rising
heights across the Upper Midwest make their way into the Upper Great
Lakes...in response to a disturbance trekking across the
International Border. Guidance still hints at some warm advection
precip developing over the Mid MS Valley into Wednesday morning,
closer to the deeper moisture/better instability, and better jet
dynamics (left exit region)...though not impossible some could
develop ahead of the niblet over the northern Plains into the Upper
Midwest Wednesday morning. Even so...some convection is expected to
redevelop ahead of the incoming shortwave trough and its attendant
surface low Wednesday night...at which point the flow appears more
favorable for upstream warm advection activity to track into/closer
to our area. Additionally...as the surface low tracks into the
region Thursday...guidance is supportive of this feature deepening
with time as better jet dynamics approach the region...though the
exact details regarding the trough and resultant surface low itself
are still a bit up in the air. Additional energy sneaking into the
back of the trough appears to reinforce this idea of cyclogenesis
continuing into Thursday night...such that it should remain
unsettled into the end of the short term.

PRIMARY FORECAST CONCERNS:  Rain/storm potential through the
period...particularly Wednesday night into Thursday...

As mentioned above...while the bulk of the activity is expected to
be to our south along the BCZ, where the better forcing, moisture,
and instability should reside...I'm not convinced we won't see WAA
activity ahead of the northern stream niblet. Setup still seems
favorable...as there should be some deeper moisture in place, with
some guidance hinting at EMLs managing to spread up into the
northern Plains, in the warm sector of the northern system...which
could favor additional instability...on top of some potential for
isentropic ascent ahead of the surface low. Signals do point toward
the thickness gradient being NW-SE over our region...such that any
of this upstream development with the northern stream system early
Wednesday has distinct potential to track into/near our CWA with
time. For now...guidance seems to suggest that we may remain stable
enough in the Great Lakes to preclude much of anything getting in
here early in the day, with potential for the region to remain dry
enough to keep things both north and south of us...but will
certainly have to watch and see if even decaying morning convection
could throw a wrench into things for the latter part of the day.

Otherwise...signals point toward the main show taking place in the
afternoon ahead of the system. More than likely, the focus for
organized convection will be to our west, closer to the shortwave
itself...though with the warm advection setup drifting into our
region with time during the day...not out of the question we could
end up with some development here, just as they are getting into the
main action out to our west ahead of the main cold front,
particularly if we are able to get any decent diurnal heating and/or
lake breeze development (though not sure that the pressure gradient
will be weak enough?). However...looks like we may end up fairly
instability-starved Wednesday as mid-levels also warm enough to
preclude parcels from becoming buoyant (with or without assistance).
Additionally...there are indications we may end up too dry in the
low-levels, which could also preclude buoyancy until we begin to
saturate...and until cooler air aloft begins to approach the region
overnight. Even so...for now, guidance seems to indicate some
potential for afternoon shower and storm development across NE Lower
Wednesday...so will have to keep an eye on it, though I suspect this
will be largely dependent on how much convective cloud debris
lingers going into the day Wednesday.

Otherwise...looks like deep layer shear increases later Wednesday
into Wednesday night as deeper moisture arrives...along with
increasing instability...with signals for better precipitation to
take place over the EUP, depending on how things evolve. This will
bear some watching, particularly if we are able to get anything to
fire across NE Lower...though this may not actually happen. For
now...guidance soundings suggest skinny CAPE ultimately developing
with time Wednesday night into Thursday...which is worth keeping an
eye on, as pwats approaching 1.5 inches slip into the region (though
there are still signals for better moisture to stay to our south,
perhaps even cutting off a better feed of moisture for us?).

System looks to deepen as it crosses us, or at the very least, as it
departs east of us Thursday. Additional energy appearing to drop
into the back of the trough Thursday night could also enhance
cyclogenesis potential...though by the time this all takes place,
have to wonder if the system will be far enough downstream to
preclude as much of the heavy rain potential compared to what we
have kind of been thinking the last couple days. Still worth keeping
an eye on for the time being...as low-level moisture looks to
strengthen with time late Thursday ahead of that next
niblet/reinforcing trough axis slipping in. Greatest potential for
higher rainfall totals Thursday should be over NE Lower, where there
are signals for diurnal instability to develop...unfortunately,
where the bulk of recent rainfall has been focused...which has some
potential to increase localized flooding potential. Probabilistic
guidance seems to indicate increasing confidence in locally higher
totals (perhaps an inch?) along and east of I-75 Wednesday night
into Thursday...though I do wonder if we will end up with as good of
a moisture tap as we would like...given that the system to our south
may not be quite as supportive of continued northward advection of
deeper moisture beyond the convection. Will keep an eye on
things...but for now do expect it should rain. Additionally...any
differences in timing/position of the shortwave/surface system
Wednesday night into Thursday (which is certainly not set in stone
yet) will alter the QPF placement/timing as well.

.LONG TERM...(Thursday night through Monday)
Issued at 321 AM EDT Tue Jul 18 2023

HIGH IMPACT WEATHER POTENTIAL: Minimal for now.

PATTERN SYNOPSIS/FORECAST:

As troughing settles back into the Upper Great Lakes for the end of
the week...have suspicions things won't necessarily be perfectly
quiet as various disturbances trek through the flow...but will be
something to monitor going forward. Meanwhile...additional upper
energy trekking yet again into the PacNW going into the weekend
should lead to the western US ridge axis waning and shifting
eastward again. Beyond the weekend...there is increasing uncertainty
in just how the pattern will evolve going into the start of next
week...namely, how weak will the western ridge end up getting? If it
ends up remaining stronger, the flow should become a little more
stagnant and amplified...likely keeping things cooler longer than
perhaps anticipated. Will be something to monitor in the coming
days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 657 AM EDT Tue Jul 18 2023

Morning fog will lift quickly, with mainly VFR conditions into
this evening. Sct showers and perhaps a TSRA will form in eastern
upper and ne lower MI today (especially this afternoon), so brief
restrictions area at least possible at CIU and APN. Localized fog
is likely again late tonight. Light winds.

&&

.MARINE...
Issued at 321 AM EDT Tue Jul 18 2023

Light, mainly west to nw winds today, thanks to low pressure to
our ne. Light winds tonight. A bit of a southerly breeze develops
on Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...JZ
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...JZ
Hazardous weather outlook, Jul 18, 9:49 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1049 AM EDT Tue Jul 18 2023

MIZ016>018-020>036-041-042-086>088-095>099-191500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1049 AM EDT Tue Jul 18 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

There is a small chance for non-severe thunderstorms in eastern
upper and northeast lower Michigan this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-191500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1049 AM EDT Tue Jul 18 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

There is a small chance for non-severe thunderstorms in the waters
around eastern upper and northeast lower Michigan this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 109 km away, was scanning. The volume nearest the first event began at 15:46 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, 5nm E of Mackinac Bridge to Presque Isle Light to the Us/Canadian Border Beyond 5 Nm From Shore

When
July 18, 10:45 AM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light to the Us/Canadian Border Beyond 5 Nm From Shore forecast zone, 16.47 mi NNW of Cheboygan
Reported by
Emergency Manager
Coordinates
45.880, -84.570

Confirmed waterspout reported from emergency manager.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126599.